Communications in Mathematical Sciences

Volume 8 (2010)

Number 2

Special Issue on the Occasion of Andrew Majda’s Sixtieth Birthday: Part II

Reduced dynamics of stochastically perturbed gradient flows

Pages: 439 – 461

DOI: http://dx.doi.org/10.4310/CMS.2010.v8.n2.a8

Authors

Ibrahim Fatkullin

Gregor Kovačič

Eric Vanden-Eijnden

Abstract

We consider stochastically perturbed gradient flows in the limit when the amplitude of random fluctuations is small relative to the typical energy scale in the system and the minima of the energy are not isolated but form submanifolds of the phase space. In this case the limiting dynamics may be described in terms of a diffusion process on these manifolds. We derive explicit equations for this limiting dynamics and illustrate them on a few finite-dimensional examples. Finally, we formally extrapolate the reduction technique to several infinite-dimensional examples and derive equations of the stochastic kink motion in Allen-Cahn-type systems.

Keywords

Stochastic gradient flows; reduced dynamics; stochastic Allen-Cahn; kinks

2010 Mathematics Subject Classification

34F05, 60H10, 60H15, 93E03

Full Text (PDF format)